Bisphosphonates are a class of drug that slow bone resorption by reducing osteoclast function. Many studies have shown that this class of medication can improve bone density and reduce the risk of fracture in patients with a reduced bone density. They have been used commonly for more than a decade for the treatment and prevention of osteoporosis, and are administered in two ways: orally and intravenously.
Alendronate (Fosamax), risedronate (Actonel) and ibandronate (Boniva) are available orally. The former two agents can be taken daily or weekly; the latter two agents can be taken daily or monthly.
Pamidronate (Aredia), ibandronate (Boniva) and zoledronic acid (Reclast) are given intravenously. The former two agents are generally given every 3-4 months, and the later agent yearly. Pamidronate was the first available intravenous bisphosphonate. Although it has been used to treat osteoporosis, it is FDA-approved for hypercalcemia due to malignancy and Paget’s disease
These drugs reduce the risk of osteoporotic fractures as quickly as six months after institution of the drug. Alendronate has been FDA-approved since 1995 and over 200 million prescriptions have been written. Fewer people have used risedronate and ibandronate, primarily because they have not been available as long as alendronate. Zolendronic acid attained FDA-approval for the treatment of osteoporosis in 2008, but has been used for over a decade for the treatment of other conditions such as Paget’s disease, malignancy metastatic to bone and early on (off-label) for the treatment of osteoporosis.
Bisphosphonates are known to cause esophageal and gastric irritation in a small percentage of patients. Because of this, patients are instructed to remain upright for 30-60 minutes after ingestion. This is felt to improve both absorption and to promote gastric motility and reduce the time available for these agents to irritate the upper gastrointestinal tract. Patients who report gastric side effects may well be not compliant with dosing instructions.
The FDA recently issued a warning of a possible increased association of esophageal cancer and oral bisphosphonates use. From October 1995 through May 2008, the FDA reviewed reports of 23 patients in the U.S. with a new diagnosis of esophageal cancer that was felt to be related to alendronate use. In Europe and Japan, 31 cases of esophageal cancer were identified as possibly related to bisphosphonate use. A few of these patients had a diagnosis of Barrett’s esophagitis, which is known to increase the risk of esophageal cancer.
There have been case reports of finding crystalline material similar to ground alendronate found in biopsies of patients have endoscopy for erosive esophagitis. This raises the question of a possible carcinogenic role of bisphosphonates associated with gastrointestinal irritation.
Obviously, millions of patients have taken oral bisphosphonates since alendronate was FDA-approved in 1995. If there is an increased risk of esophageal cancer associated with use of these drugs, it does seem to be low; the increased risk may be associated with the patients having chronic gastrointestinal irritation, which has been described with this class of drug.
It would seem wise to avoid oral bisphosphonates in patients with a history of Barrett’s esophagitis. Any patients who describe gastrointestinal symptoms related to bisphosphonates use should be evaluated. These patients may well be candidates for intravenous zolendronic acid, which is FDA-approved for the treatment of osteoporosis and is not associated with gastrointestinal irritation.
Lately, there has been a lot written on a possible relationship between bisphosphonates and a condition called osteonecrosis of the jaw (ONJ), which refers to an area of bone that has lost its blood supply. Patients with this condition develop exposed bone in the jaw. The overlying tooth often falls out and a nonhealing, often painful lesion remains. Also, an associated drainage tract may be present, connecting the area of damaged bone to the gum surface. Osteonecrosis of the jaw is more common in the lower than in the upper jaw.
There is a lack of rigorous scientific evidence to support a cause and effect relationship between bisphosphonates and ONJ. Reports emerged first in oncology patients receiving 12 times the dose of zolendronic acid used to treat osteoporosis. Primarily in patients with poor dental hygiene and on chemotherapy, cases on nonhealing maxillofacial bone lesions were recognized. Controlled studies in patients with osteoporosis and Paget’s disease have failed to show an increased risk of ONJ, even after years of treatment with alendronate.
In 2006, The ADA reported the rate to be 0.7 in 100,000 person year exposure to alendronate. The ADA recommended that necessary dental work be done, regardless of the use of bisphosphonates. If ONJ develops in any patient, patients should be treated with conservative debridement of affected bone, antimicrobial mouth washes, pain control and consideration of discontinuation of bisphosphonates therapy.
A recent report from the University of Southern California Dental School suggests that the incidence of ONJ may be more common than the 1996 report of the ADA. This did a retrospective review of patients who were on alendronate and developed ONJ; they report a rate of 4%.
When avascular necrosis of the jaw develops, it remains unclear how best to treat it. This has lead to the great concern that both patients and health care providers are experiencing. Treatment protocols are being designed; however, they have not been tested.
It seems prudent that all patients should have a dental exam and cleaning prior to beginning bisphosphonate therapy, and regular dental cleaning should continue throughout the duration of use. As infection is felt to trigger this condition, it is hoped that proper dental care will reduce the incidence of osteonecrosis of the jaw.
Discontinuing bisphosphonate therapy for low turnover state of bone may help prevent this condition (one way to measure turnover state in bone is the urinary N-Telopeptide, and some physicians suggest stopping bisphosphonate therapy if this result is less than 10).
If osteonecrosis does develop, there is some thought that acrylic stents (cavity supports) - with or without soft liners - may benefit exposed bone. Gentle surgical debridement (cleaning away of dead areas of bone) may also help, and oral antimicrobial rinses are frequently used as well. Bisphosphonate therapy is generally discontinued if this condition occurs, although there is no data to show that this leads to resolution of the problem.
Another uncommon side effect of bisphosphonate therapy is atypical fracture of the femur or thigh bone. This is felt to be due to slow bone turnover and the lack of remodeling of "old" bone into new bone. The fracture has a classic appearance on x-ray.
If a patient receiving bisphosphonate therapy notes thigh pain, a femur x-ray should be obtained. The radiologist may be able to see signs suggestive of patients at risk for this type of fracture. If a patient is on a bisphosphonate at the time of an atypical femur fracture, the bisphosphonate should be held and the fracture repaired. The patient may be a good candidate for teriparatide.
Recent data also suggests that scleritis and uveitis, a type of eye inflammation, may also be a rare side effect of bisphosphonate therapy. Symptoms are often a red, painful eye that is sensitive to light. The condition can usually be treated with eye drops. Patients on bisphosphonates should be instructed to call if these signs are noted.
As when any medication is prescribed, the risks and benefits of that medication must be considered. For the treatment of osteoporosis, patients must understand that hip fractures can lead to significant disability and death (e.g., from clots in the lung related to leg clots that develop after fracture), and that multiple vertebral fractures can cause very significant pain and disability. This must be weighed against what appears to be a probable very low risk of osteonecrosis of the jaw, atypical stress fractures of the femur, esophageal irritation, and inflammatory eye disease.
Oncologists treating patients with multiple myeloma and metastatic breast cancer have a different set of concerns, and use of bisphosphonates in the patient with cancer requires that a different set of issues be weighed. In patients being treated for osteoporosis, the consequences of untreated disease, with resultant fractures, must not be forgotten when striking the proper balance.
Osteoporosis remains a significant problem for society. The number of osteoporotic fractures is expected to rise as the population ages. The risk of an osteoporotic fracture in a patient at risk is much greater that the risk of ONJ in that patient. Most cases of ONJ can be treated conservatively. This area requires additional study so that we can all better understand the risk and appropriate treatment of ONJ.
After balancing the risks and benefits, bisphosphonates will likely remain the best choice for most patients with osteoporosis. However, the decision regarding the optimal drug for managing osteoporosis in each patient is quite individual and should be determined on a case by case basis. Patients on bisphosphonate therapy should be reevaluated annually to see if continued use of the medication is indicated.
Reviewed: 5/14/2012 Published: 2/3/2009